Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 100, NWS Sioux Falls, SD

June 9, 2008Buena Vista County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 9, 2008, 7:21 PM CDT for Buena Vista County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2008, 7:21 PM CDT (00:21 UTC)
Expired
Jun 9, 2008, 7:45 PM CDT
In force
24 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

County Buena Vista County, IA

The radar

The Des Moines radar (KDMX), 149 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
2543 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 100022
SVRFSD
IAC021-100045-
/O.NEW.KFSD.SV.W.0100.080610T0021Z-080610T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
721 PM CDT MON JUN 9 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BUENA VISTA COUNTY IN NORTHWEST IOWA

* UNTIL 745 PM CDT

* AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 11 MILES SOUTHWEST OF NEWELL...OR 7 MILES SOUTH
  OF STORM LAKE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL AREAS SOUTH OF STORM LAKE AROUND 730 PM CDT...
  NEWELL AROUND 740 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4255 9512 4256 9513 4256 9522 4255 9522
      4255 9528 4259 9528 4264 9492 4255 9492
TIME...MOT...LOC 0021Z 262DEG 22KT 4255 9516

$$

CHAPMAN
2 follow-up statements
000 
WWUS53 KFSD 100037
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
736 PM CDT MON JUN 9 2008

IAC021-100045-
/O.CON.KFSD.SV.W.0100.000000T0000Z-080610T0045Z/
BUENA VISTA IA-
736 PM CDT MON JUN 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN BUENA VISTA COUNTY...

AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 4 MILES SOUTH OF NEWELL...OR 10 MILES 
SOUTHEAST OF STORM LAKE...MOVING EAST AT 25 MPH.  RURAL AREAS SOUTH
OF NEWELL CAN EXPECT HAIL TO PENNY SIZE THROUGH 745 PM.

LAT...LON 4255 9512 4256 9513 4256 9522 4255 9522
      4255 9528 4259 9528 4264 9492 4255 9492
TIME...MOT...LOC 0036Z 262DEG 22KT 4256 9504

$$

CHAPMAN
000 
WWUS53 KFSD 100047
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
746 PM CDT MON JUN 9 2008

IAC021-100055-
/O.EXP.KFSD.SV.W.0100.000000T0000Z-080610T0045Z/
BUENA VISTA IA-
746 PM CDT MON JUN 9 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BUENA VISTA
COUNTY HAS EXPIRED...

AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
SCATTERED THUNDERSTORMS ALONG THE BUENA VISTA AND SAC COUNTY LINE 
FROM SOUTH OF STORM LAKE TO SOUTHEAST OF NEWELL HAVE WEAKENED...
AND ARE NO LONGER SEVERE.

LAT...LON 4255 9512 4256 9513 4256 9522 4255 9522
      4255 9528 4259 9528 4264 9492 4255 9492
TIME...MOT...LOC 0045Z 262DEG 22KT 4257 9497

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:29 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 9, 4:29 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
429 PM CDT MON JUN 9 2008

.DISCUSSION...
CURRENTLY A GOOD DEAL CONVECTION ACROSS NRN PORTIONS OF THE
STATE...ALTHOUGH BASED ON ABR RADAR...IT LOOKS LIKE MUCH OF THE
MOISTURE HAVING A TOUGH TIME REACHING THE GROUND. STILL THINKING
CONVECTION WILL SPREAD S AND E LATER THIS AFTERNOON INTO EARLY
EVENING...BUT NOT MUCH IN THE WAY OF PRECIPITATION. ANY SHOWERS
SHOULD DIE BY LATE THIS EVENING WHILE SKIES BEGIN TO CLEAR. MOSTLY
CLEAR TO CLEAR SKIES OVER MUCH OF THE AREA BY MIDNIGHT...BUT AFTER
MIDNIGHT CLOUD COVER TO INCREASE IN THE SW AS ELEVATED WARM FRONT
PUSHES N. CAN NOT RULE OUT DEVELOPING CONVECTION ALONG THE WARM
FRONT LATE TONIGHT DEPENDING ON MOISTURE RETURN. OTHERWISE...SFC
HIGH PRESSURE IN PLACE TONIGHT PRODUCING LIGHT WINDS AND LOW
TEMPERATURES MOSTLY INTO THE 50S...WITH SOME 40S POSSIBLE IN THE
N.

PATTERN BECOME VERY ACTIVE FOR TUESDAY THROUGH WEDNESDAY NIGHT.
MOISTURE WILL RAPIDLY RETURN BY TUESDAY AFTERNOON. AT THE SAME TIME
A FAIRLY STRONG WARM FRONT IS EXPECTED TO SET UP JUST NORTH OF THE
NEBRASKA BORDER INTO NRN IOWA. WITH FLOW OFF OF HIGH PRESSURE OVER
IA AND MN...ANY MOISTURE WILL BE FAIRLY SHALLOW AND DESPITE 700 MB
TEMPS ONLY AROUND +8C...IT IS EXPECTED THAT CONVECTION WILL BE
CAPPED THROUGH THE DAY EAST OF I29. HOWEVER...IN THE WEST AND ALONG
THE BOUNDARY...DEW POINTS WILL BE RISING TO AROUND 60 OR EVEN LOW
60S AND TEMPS WILL BE IN THE MID 80S. CAP WILL BEGIN TO ERODE NEAR
THE FRONT LATE IN THE AFTERNOON OR EARLY EVENING. THERE IS NOT A
REALLY SIGNIFICANT WAVE COMING OUT SO ANY SURFACE BASED CONVECTION
IS REALLY GOING TO NEED DEW POINTS ABOVE 60 DEGREES TO MINIMIZE THE
CAP AND ALLOW THE SFC FRONTAL CIRCULATION TO BREAK THE CAP. BECAUSE
THERE IS SOME QUESTION ON WHEN OR IF THE CAP CAN BE BREAK KEPT POPS
AROUND 30 IN THE LATE AFTERNOON RISING QUICKLY TOWARD SUNSET AS THE
LOW LEVEL JET DEVELOPS AND ENHANCES THE MOISTURE TRANSPORT AND
FRONTAL CIRCULATION. SHOULD THUNDERSTORMS DEVELOP LATE AFTERNOON AND
EARLY EVENING...THERE IS AMPLE SHEAR AVAILABLE FOR SUPERCELLS. THIS
POSES TWO PROBLEMS - THE FIRST IS THAT BASED UPON BUNKERS METHOD THE
RIGHT MOVING STORM WILL BE MOVING LESS THAN 10 KTS BRINGING THE
THREAT OF LOCALLY HEAVY RAIN AND FLASH FLOODING. SECOND...SHEAR IS
ON THE ORDER OR 50-60 KTS AND FAVORING SUPERCELLS. WITH A FRONTAL
BOUNDARY NEARBY...ONLY WOULD NEED TO BE CONCERNED WITH LARGE HAIL
AND AN ISOLATED TORNADO.

CONVECTION SHOULD RAPIDLY BECOME ELEVATED AFTER SUNSET AND WITH THE
LOW LEVEL JET RAPIDLY INCREASE IN COVERAGE TOWARD MIDNIGHT. AT THIS
TIME...THE 850 MB FRONT GOES NORTH OF I90 BY MIDNIGHT SO HAVE THE
HIGHEST POPS AND HIGHEST QPF IN THIS AREA. HOWEVER...ONCE STORMS GO
ELEVATED SOME OF THE SHEAR IS LOST AND STORM MOTION INCREASES
MARKEDLY. WHILE THERE COULD BE LOCAL RAINFALL TO AN INCH IF SOME
TRAINING OCCURS...IT IS EXPECTED MOST AREAS WILL SEE RAINFALL OF A
HALF INCH OR LESS. THERE IS THE POTENTIAL FOR SOME SEVERE HAIL BUT
SINCE MOST STORMS WILL BE MULTICELLULAR...HAIL SIZE IS EXPECTED TO
BE CLOSER TO AN INCH IN DIAMETER. MODELS ALSO SHOW CONVECTION
DEVELOPING ON THE EAST SIDE OF THE DEVELOPING 700 MB CAP AFTER 09Z
OVER NW IA AND SW MN. THERE IS NOT A STRONG WAVE IN THIS AREA AND
CAN ONLY ASSUME THAT WARM ADVECTION ALLOWS MOISTURE TO UNDERRUN THE
CAP AND DEVELOP CONVECTION ONCE INHIBITION DECREASES.

ANY CONVECTION ON WEDNESDAY MORNING IS EXPECTED TO MOVE TO THE NORTH
AND EAST BY LATE MORNING.  THE FRONT IS THEN EXPECTED TO MOVE EAST
OF THE JAMES RIVER BY AFTERNOON. NAM IS MUCH FASTER THAN GFS AND ESP
ECMWF WITH FRONTAL PROPAGATION AND HAS THE FRONT ALMOST EAST OF SPW
AND MWM BY 00Z. BASED UPON LOCATION OF THE UPPER LOW AND
JET...EXPECTATION IS THAT THE FRONT WILL BE MUCH SLOWER AND EXPECT
THE FRONT FROM YKN TO BKX AROUND 00Z. WITH SOME CLEARING EXPECTED
AHEAD OF THE FRONT AND DEW POINTS CLIMBING INTO THE M-U60S...AMPLE
INSTABILITY WILL DEVELOP AHEAD OF THE BOUNDARY AS THE JET MOVES IN.
EXPECT CONVECTION WILL ACTUALLY DEVELOP FAIRLY EARLY IN THE
AFTERNOON AROUND THE JAMES VALLEY AND CENTRAL NEBRASKA AND SPREAD
NORTHEAST THROUGH THE AFTERNOON AND EVENING. WITH A 50-60 KT 500 MB
JET...THERE WILL BE BOTH SPEED AND SOME DIRECTIONAL SHEAR SO EXPECT
STORMS TO BEGIN AS SUPERCELLS BUT THEN EVOLVE INTO A LINE THAT MOVES
NORTHEAST. SO THERE APPEARS TO BE A THREAT OF SEVERE WEATHER...
ESPECIALLY EAST OF THE JAMES RIVER. THERE WILL ALSO BE A THREAT OF
HEAVY RAIN WEDNEADAY AFTERNOON AND NIGHT AS THIS LINE MOVES
NORTHEAST. AT THIS TIME IT IS DIFFICULT TO DETERMINE EXACTLY WHERE
THE HEAVIEST RAIN WILL BE BUT THE MOST LIKELY AREA IS IN THE BIG
SIOUX AND LITTLE SIOUX RIVER VALLEYS. CURRENTLY APPEARS THESE AREAS
WILL SEE FROM 1 TO 1.5 INCHES OF RAIN WITH LOCALLY HEAVIER AMOUNTS.
AS ALWAYS...THE POSITION OF THE FRONT WILL BE CRITICAL SO IF IT DOES
MOVE FASTER THE HEAVY RAIN AND SEVERE THREAT WOULD ALSO SHIFT TO THE
EAST.

EXCEPT FOR SOME LEFT OVER STRATIFORM RAIN FROM A SQUALL LINE AROUND
SPW AND SLB EARLY THURSDAY MORNING...MUCH OF THE AREA WILL BEGIN THE
DAY DRY. HOWEVER...WITH A COLD UPPER LOW OVERHEAD...ANY SUNSHINE
WILL DESTABILIZE THE ATMOSPHERE AND RESULT IN SCATTERED SHOWERS AND
THUNDERESTORMS. SO KEPT POPS FROM 20 TO 30. THIS WILL ALSO KEEP
TEMPS SEASONABLY COOL WITH HIGHS IN THE 70S.

RELATIVELY COLD AIR WILL BE ALOFT BOTH FRIDAY AND SATURDAY AND EVEN
A WEAK WAVE MOVING OVER ON SATURDAY. SO EXPECT A CHANCE OF DIURNALLY
DRIVEN SHOWERS BOTH DAYS ESPECIALLY IN SW MN.  AFTER SATURDAY...A
LARGE DIFFERENCE IN MODEL SOLUTIONS WITH THE ECMWF AND CANADIAN
DEVELOPING A RIDGE OVER THE SW US AND THE GFS CONTINUING WITH VERY
AMPLIFIED FLOW. HAVE GONE WITH HPC AND SIDED WITH THE LESS AMPLIFIED
ECMWF. THIS MEANS DRY WEATHER ON SUNDAY AND A CHANCE OF
THUNDERSTORMS AS RETURN FLOW SETS UP ON MONDAY. TEMPERATURES WILL BE
NEAR SEASONAL NORMALS.

&&

.AVIATION...
GENERALLY VFR THROUGH THE TAF PERIOD. SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS CAN BE EXPECTED LATE THIS AFTERNOON INTO THE EARLY
EVENING AND COULD PRODUCE SOME ISOLATED MVFR CONDITIONS. THERE IS A
SLIGHT CHANCE FOR THUNDERSTORMS AGAIN LATE TONIGHT INTO SOUTH
CENTRAL SOUTH DAKOTA.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&

LIEBL/SCHUMACHER
Hazardous weather outlook, Jun 9, 1:48 PM CDT, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
148 PM CDT MON JUN 09 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
148 PM CDT MON JUN 09 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A CHANCE FOR SCATTERED SHOWERS AND ISOLATE THUNDERSTORMS
THIS AFTERNOON OVER MUCH OF THE AREA. THESE STORMS ARE NOT EXPECTED
TO BE SEVERE. STRONGER STORMS COULD BRIEFLY PRODUCE PEA SIZED HAIL.
SHOWERS AND STORMS WILL DECREASE THROUGH THE EVENING HOURS...
ALTHOUGH THERE IS A CHANCE FOR REDEVELOPMENT OF SHOWERS AND
THUNDERSTORMS LATE TONIGHT INTO SOUTH CENTRAL SOUTH DAKOTA. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.

FLOODING...
MINOR TO MODERATE FLOODING IS EXPECTED ALONG PORTIONS OF THE
VERMILLION...JAMES...LITTLE SIOUX...ROCK...AND LOWER BIG SIOUX
RIVERS OVER THE NEXT FEW DAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS VERY LATE TUESDAY AFTERNOON
AND EVENING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. SEVERE
WEATHER WILL BE POSSIBLE ON WEDNESDAY AND WEDNESDAY NIGHT AS A
STRONG AREA OF LOW PRESSURE PUSHES OUT OF THE ROCKIES AND MOVES
ACROSS THE NORTHERN PLAINS. THIS STORM MAY ALSO BRING HEAVY RAIN
TO THE AREA ON WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

LIEBL

In the hours before

Local storm report, Jun 9, 4:36 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
436 PM CDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TORNADO          3 NNE DELL RAPIDS       43.86N 96.69W
06/05/2008                   MOODY              SD   PUBLIC

            NUMEROUS TREES DOWNED AND OUTBUILDING DESTROYED

&&

PS
Local storm report, Jun 9, 4:39 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
439 PM CDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     TSTM WND GST     ANTHON                  42.39N 95.87W
06/08/2008  E90 MPH          WOODBURY           IA   FIRE DEPT/RESCUE

            SEVERAL TREES UPROOTED AND POWER POLES LEANING OVER.

0150 AM     HAIL             ANTHON                  42.39N 95.87W
06/08/2008  E2.50 INCH       WOODBURY           IA   FIRE DEPT/RESCUE

&&

PS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 3:46 PM CDTFlash Flood WatchFSDBuena Vista, Cherokee, Clay, Dickinson, Ida, O'Brien and 4 more34 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.